You are here

Can Anxiety Be a Side Effect?

Disclaimer: the purpose of this blog is not to discourage you from taking meds, but to be informed about the meds you take and to be open with your doctor about the side effects you experience. 

I haven’t always been full of self-confidence or high self-esteem. Like most people, I have struggled with these issues at some point or another in my life. But, that being said, I’ve never been afflicted with anxiety disorders, even with my diagnosis of Bipolar Disorder. That is until at one point in my life when I was highly over-medicated during a stay at the psychiatric hospital, and the “lost months” that followed. 

While highly trained psychiatrists administered many different drugs in order to “stabilize” me, I developed major anxiety. I am not a doctor, nor am I a med specialist, but doesn’t it seem a little bit odd that my anxiety would all of a sudden develop during a time when I was supposed to be in the most trusted and capable hands? I have a pretty good guess what brought the anxiety issues on, and for the most part, people aren’t always happy to hear my thoughts. They came from the debilitating side effects that go hand in hand with the drugs used to treat mental illness. 

On antipsychotics I gained a whopping 45 lbs in about two months. On a high dose of stabilizers I had tremors so bad that I could no longer feed myself. I lost my vision, my hair and began lactating. My memory was patchy at best, and I was covered in a rash from head-to-toe. Cue extreme anxiety NOW. 

I became afraid to leave my house. I was scared to see people that I hadn’t seen in a while for fear of how they would react to my extreme medication makeover. When nothing in my closet fit anymore, the thought of having to go into public to shop for clothes twice my normal size brought on major panic attacks. 

My libido was shot, obviously, which caused a major upset between my husband and me. This brought on the anxiety that he would soon find me so undesirable that he would eventually leave me for someone better. 

What was the solution to these anxiety issues? The magic bullet was to prescribe highly addictive anti-anxiety medications in order to numb myself into becoming functioning again. Yeah, that didn’t work out so well. 

What did work was having my advocates step up and let my doctors know what I was unable to get across; Nicole is way too overmedicated to the point of becoming a non-functioning zombie. The only thing she feels anymore is anxiety, and it’s debilitating. 

What ended up happening was a major drop in my meds, a complete overhaul of my “wellness plan” and a heck of a lot of research into all of my meds and their side effects. I had to become very proactive in my care, which required me to ask any and all questions regarding medications and alternative treatments. Now I do my own research as well as relying on my doctors and pharmacists. 

Anxiety hasn’t left me entirely, I still have my moments and they are brutal, but they are nothing compared to what they were when caused by the meds. I hope the lesson you take away from this is to make sure you are well educated when it comes to everything you choose to take for your illness. Know what can happen and have a plan for how to deal with it if it does. A well informed person is a healthier person.

Comments

I was put on Lithium in hospital, sent home, then in 2 days I laughed at EVERYTHING-"Lithium Intoxication". One day later I ended up back in hopsital with Lithium Toxicity, Could NOT believe the patronizing Nurse asking me if I took too much!!!

I'm sorry that you had that experience, Jodi. Lithium toxicity is not fun at all. I've been there myself, twice.

I almost died from lithium toxicity. Was horrible.

This is my story exactly.

I experienced the same thing when I was hospitalised for psychotic mania. I was on a huge amount of meds (some they were injecting into me) and I had wild tremors, couldn't walk straight, had blurred vision, was vomiting constantly and lost a lot of weight. Everyone thought I was lithium toxic but I it turned out I was on too many meds and the doses were too high because my mania wouldn't settle down. Recently I was started on an additional anti-psychotic and have gained a bit of weight around my mid-riff. Luckily my psychiatrist listened to my concerns and promptly changed it. I know I wouldn't function without medication but sometimes it feels like they add to the problem.

I had lithium toxicity 3 times and now have stage three kidney disease. I lactated from lamictal. Am now trying to get along without meds.

I've been in treatment for 25 years. I could write a book on side effects. Seroquel was really a good drug for me, but because I allowed a Non MD to make recommendations because the antipsychotic they put me on was highly stimulative, couldn't sleep past three am, and at the end of the year, I had thrashing limbs and was diagnosed with "akathesia" and given requip for 'restless leg syndrom' she knew I had "Tardive Dyskinesia," but she didn't want to find herself in a class action lawsuit (many were forming against Geodon...and others) and in her medical record she mentioned an antipsychotic that I never took. Smart Lady. I'm one of the people with Tardive Dyskinesia who can't take Cogentin or Artane ..I get blackouts. I wrote a Story about my three year search for symptom relief It's Googlable Nami.org "Tardive Dyskinesia: From A consumer's View or if this link works, Links are the bane of my existence : http://goo.gl/0US6Pj
Anyway, that' only if you have TD. I have seen people Lactate from Risperdal, I have had rashes, and when I was first put on Clozaril for TD, I gained 50 lbs. I read a book on Depression by Soloman who had gained 17 lbs and he had his doc give him something controversial. Our meds and our chemistry's they are all different and one thing I have learned is that if something is working for you, stick with it. Don't play around. I should never have let a non MD refer me to a different med. It was an atrocious lack of judgment on my fault.

I am betting that the atypical antipsychotic that helped your TD is clozapine. That one scares a lot of people because of the side effects.

Add new comment

PLEASE POST COMMENTS ONLY. If you are in need of an IBPF resource, please contact Aubrey @ agood@ibpf.org. If you are in crisis, please call 1-800-784-2433.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.